Aa
A
A
A
Close
Anxiety Community
23k Members
1349329 tn?1276988802

sleep anxiety electrical hot flash

I had started a post and accidentally lost it.

I an having severe sleep disorder where i feel like i'm being electrocuted when i start to fall asleep.

this started about 3 mos ago and is getting worse.  i have consulted with my psych doc and he has prescribed different things that have not helped.

the sensation is in my back.  i get a few hours of drugged sleep at night from meds but the daytime is torturous.  i'm so tired and sleepy but the minute i start to fall asleep zap.

i don't want to live like this and the psych doc doesn't want to hear from me no suggestions now except to go to urgent care and telll them my symptoms so that they might order some lab work.

WTF? this is a psychiatrist, a specialist and he can't order labs?

I'm trying to hold on but it is getting very hard.
2 Responses
Avatar universal
A psychiatrist can order labs, but the only specialty he or she has is dispensing medication for those suffering from mental disorders.  That's it.  While some do therapy, they're not even all that well-versed in psychology, as the time they spend studying it in a formal setting is quite limited compared to psychologists, who only study that and for many years.  Your psychiatrist was right in sending you to someone who spends their time on backs and what might be nerve pain.  Unless you eliminate the possibility of a physiological cause, nobody can ever say for certain there isn't one.  What you're describing does sound more like a mental thing, because one would wonder why you wouldn't feel this sensation at some other time if it was from a bad back or nerve pain.  I would ask, as many meds can cause electrical jolt sensations including antidepressants and stopping using antidepressants or other drugs that affect serotonin, were you taking any drugs like that before this started?  Had you stopped any?  But usually people report those sensations in the brain, not the back.  Did anything happen about that time, such as a fall or an injury or lifting something heavy?  Did anything happen at that time that affected you emotionally to the extent something like this would happen?  Sleep meds can cause people to feel drowsy even after sleep -- it's on the insert that comes with the drugs.  I'd take your psychiatrist's advice and see someone who does specialize in back and nerve pain and see if there's anything there, just to see.  Sounds like your doc is trying to help.  But meds can be as hard as the illness on some people, your doc can't change that.  
6 Comments
I guess I should add, there are also some viruses and other things that can also cause nerve pain.  
Thank u 4 ur fb.  everyday is something different.  i was given low dose seroquel 4 sleep and i am sleeping but it is so weird.  i'm not feeling that electrical sensation but now am feeling extreme terror and odd body sensations.   i tried to walk our dog yesterday and i thought i was going to faint.  it was like i was on the edge of a high cliff looking down.  nothing in particular started this.  it just came on out of the blue.  i feel like i'll never feel normal or sleep normal.  i've done cbt 4 my anxiety and every day i just work on being in acceptance of what i'm feeling.  not to get scared and.  try to distract myself with soft music or a movie.
Just to note, Seroquel is a very serious drug.  It isn't a sleep remedy, but was illegally marketed for that because it's very sedating.  But while it's sedating you it's also profoundly affecting your brain in ways you don't actually have a problem with that needs fixing.  You gotta do what you gotta do, but feeling weird is pretty normal side effect of that very powerful drug.  I hope the CBT works for you, if it does, you won't need meds anymore, but there are a lot of things in the world both natural and pharmaceutical that can help with sleep that don't have as profound an impact on your neurotransmitters.  Do your homework, try everything, starting with most gentle, and see if any of it sticks.  In the meantime, meditation (not right before sleep) and vigorous exercise can be very helpful for sleep problems.  All the best.
By the way, I asked about meds you've taken because medication is one of the 3 main causes of sleep problems.
Well the seroquel is also being prescribed for depression and bi-polar depression.  i am on trazadone and celexa and was stable until 3 months ago.  i've been on the seroquel for only 5 days and i am getting some improvement.  i'm using 75mg a day in divided doses.
Also i am not badshadow - i'm supposed to be carmen2019 for my username.  i don't know how it got changed.
973741 tn?1342346373
Gosh Badshadow, I'm sorry you've been having this difficult time. I know first hand how sleep can impact us.  I had a period in my life in which I slept about half of what I needed to most nights of the week and I had cognitive difficulty.  You almost feel like you are in a dream!  I am really sorry this has been the case.  I know doctors do use Seroquel for the side effect it has of drowsiness but when it is used strictly for that, it can have other side effects.  Which is unfortunate because you just want to sleep.  Are you sure that it was just sleep they prescribed it for and you don't have any other reason to need an antipsychotic medication? Have any other medications been tried such as ambien?  Tazodone? Ideally, you wouldn't need any medication but it sounds like that is not going to be the case at this point.  

It's worth noting sleep hygiene as well.  Caffeine is a trap.  The highs and lows associated with it ultimately cause issues so if you can ditch caffeine all together, it is best.  Cool, dark place to sleep.  Nothing alerting before bedtime.  Eat and drink minimally at night.  Etc.  I'm sure you've tried all of this but thought I'd mention it any way.  I also found that when I exercise earlier in the day, I sleep better at night.

Do you take any medication for anxiety?
3 Comments
Also, I would say that if your issues are not related to mental health, your psychiatrist is basically saying to see a regular doctor for those when he says he doesn't do lab work.  And he's probably right. He has training in all medicine as every doctor does start learning all medicine but he's not specialized in anything but mental health since being out of school most likely.  So, some may be better at the general medicine area than others and he is telling you to see your regular doctor. It makes sense.  Makes more stops for you which is a pain though, so I get that.
specialmom, i am not badshadow but carmen2019.  i don't know how it got switched.  the seroquel is also being prescribed for bi-polar depression.  i'm on 100mg/day in divided doses.  i am also on 20mg celexa and 250mg traz.  the whole sleep problem just came on out of the blue.
It might not be out of the blue -- it might be a side effect of starting medication.  Even a drug that puts most people right to sleep can make another quite wired.  The brain is an odd thing.  I say this because you're already on a drug, trazadone, that is prescribed for its sedating effects.  Did this start right after starting the Seroquel?  If so, as I said, medication is one of the 3 most common causes of sleep problems.  It's the cause of mine.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?